Road and parking lot construction in Madison, Wis. may result in travel delays and route changes to UW Health clinic and hospital locations. Please plan accordingly.Read more
When using an insulin pump, it is important to understand that when insulin flow stops, the blood glucose (sugar) will rise quickly. A sudden high blood glucose could be related to an insulin pump problem.
When the body does not have enough insulin, blood glucose rises quickly. This can lead to diabetic ketoacidosis (DKA). Fat is burned for energy. The breakdown of fat produces ketones which are an acid. When ketones build up in the blood, this is called DKA.
DKA can occur quickly and can be life threatening. For this reason, an unexpected blood glucose over 250 should never be ignored.
Symptoms of DKA
Feeling drowsy and having difficulty staying awake
Stomach pain or cramps
Shortness of breath
Fruity taste or odor on the breath
Common Causes of High Blood Glucose
Problem with the infusion set or site. The site may or may not appear red, swollen or be painful.
Insulin pump reservoir or pod is empty.
Leaking where tubing or pod connects to the reservoir or the body.
Infusion set or pod is dislodged or kinked.
Changes in eating plan or exercise
Physical stress: injury, pain, infection
Steroid pills or injection
Missed bolus or under-counting carbohydrates at a meal
If high blood glucose is due to illness, make sure your pump is working correctly and then follow sick day guidelines. Contact your pump company if concerned about pump malfunction or the need for a possible replacement.
If blood glucose is more than 250 mg/dL two times in a row:
Determine cause of the high blood glucose.
Check urine ketones.
Troubleshoot the pump, check your infusion set and site.
Follow action plan on the next page.